Psycho-Babble Medication Thread 62463

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

Questions about Remeron and Bipolar illness

Posted by loosmrbls on May 11, 2001, at 8:19:12

This is my first time asking a question on this board, although I have responded to a few questions on here before.

About two years ago, I was diagnosed wtih double depression and started on SSRI's. I tried several AD's (Prozac, Wellbutrin, Effexor, Celexa) but they either didn't work or made things worse.

Recently, I was diagnosed as Bipolar II and after a poor response to lithium, had a partial response to Depokote. Mood swings are less frequent and less severe, but baseline mood is low -- as is my drive and energy. I tried Zoloft while on depakote with no help (three weeks worth). I am now on Depakote and Lithium combined, and no real improvement (although only a few days into it).

My doctor is thinking about depakote and Remeron. Since all other AD's have not worked, I am kind of hesitant to start this one, especially since it is sedating and increases appetite.

Has anyone had a good response to it for a long time when other AD's have failed?

 

Re: Questions about Remeron and Bipolar illness loosmrbls

Posted by SalArmy4me on May 11, 2001, at 12:15:07

In reply to Questions about Remeron and Bipolar illness, posted by loosmrbls on May 11, 2001, at 8:19:12

Mania has rarely been reported on mirtazapine. "Switching" to hypomania or mania occurred in 0.25% of bipolar patients taking mirtazapine:

Montgomery SA. Safety of mirtazapine: a review. Int Clin Psychopharmacol. 1995; 10(suppl 4):37-45.

 

Re: Questions about Remeron and Bipolar illness

Posted by loosmrbls on May 11, 2001, at 14:41:51

In reply to Re: Questions about Remeron and Bipolar illness loosmrbls, posted by SalArmy4me on May 11, 2001, at 12:15:07

I'm not so much worried about the switch to hypomania, but more worried about whether to even try yet another antidepressant when all others haven't worked so well.

 

Re: Questions about Remeron and Bipolar illness

Posted by Mindriot on May 11, 2001, at 17:07:10

In reply to Re: Questions about Remeron and Bipolar illness, posted by loosmrbls on May 11, 2001, at 14:41:51

> Hi, I am currently taking both depakote and Remeron for bipolar II. Like you I had tried different AD's with no success, but I admit I do feel much better on the Remeron. It does make you tired at first, especially doses lower than 30 mg, but it wears off, I'm currently taking 30mg so I don't feel sleepy. My mood has slowly improved to almost normal (I can't believe I typed that but it's true). So I say give Remeron a shot, for me it's been great....and no signifigant weight gain.

 

Re: Questions about Remeron and Bipolar illness Mindriot

Posted by SalArmy4me on May 11, 2001, at 18:18:05

In reply to Re: Questions about Remeron and Bipolar illness, posted by Mindriot on May 11, 2001, at 17:07:10

I never had weight gain or sedation either on Remeron, even at taking a whopping 60 mg.

> > Hi, I am currently taking both depakote and Remeron for bipolar II. Like you I had tried different AD's with no success, but I admit I do feel much better on the Remeron. It does make you tired at first, especially doses lower than 30 mg, but it wears off, I'm currently taking 30mg so I don't feel sleepy. My mood has slowly improved to almost normal (I can't believe I typed that but it's true). So I say give Remeron a shot, for me it's been great....and no signifigant weight gain.

 

Re: Questions about Remeron and Bipolar illness

Posted by cole on May 11, 2001, at 22:28:22

In reply to Re: Questions about Remeron and Bipolar illness Mindriot, posted by SalArmy4me on May 11, 2001, at 18:18:05

I don't think I have BP, but if you remember I was having problems with needing to periodically up my dose of remeron to maintain AD response. I think I finally realized I was getting depressed exactly at the end of each quarter because 1. school takes alot out of you, and 2. I was taking ritalin daily at the end of each quarter, then abruptly discontinuing it when I went on break, inducing a withdrawl related depression.
With that said, since you asked about remeron, it's has been a wonder drug for me. I tried just about every AD out there (at least the newer ones) and nothing ever worked. Remeron really makes me feel normal again. My biggest complaints are the sedation (I literally hit snooze for up to 2 hrs every morning), though I always wake up in time to get to class in time; and the appetite/weight gain issue. I am constantly struggling to keep my caloric intake down & though I'm at a normal weight now, I want to lose a few pounds for summer, and know it's highly unlikely on remeron. I say try it, expect to be a little foggy the first few days, but it might work out for you. I love it, I just wish they could find a way to get rid of the appetite problem. I don't know how this would differ for BP, but for a tx resistant chronic depressive it sure did the trick.
cole

 

Re: Questions about Remeron and Bipolar illness

Posted by SalArmy4me on May 11, 2001, at 22:36:40

In reply to Re: Questions about Remeron and Bipolar illness, posted by cole on May 11, 2001, at 22:28:22

If your weight problem ever gets out of hand, ask your doctor about adding low-dose Topamax.

> I don't think I have BP, but if you remember I was having problems with needing to periodically up my dose of remeron to maintain AD response. I think I finally realized I was getting depressed exactly at the end of each quarter because 1. school takes alot out of you, and 2. I was taking ritalin daily at the end of each quarter, then abruptly discontinuing it when I went on break, inducing a withdrawl related depression.
> With that said, since you asked about remeron, it's has been a wonder drug for me. I tried just about every AD out there (at least the newer ones) and nothing ever worked. Remeron really makes me feel normal again. My biggest complaints are the sedation (I literally hit snooze for up to 2 hrs every morning), though I always wake up in time to get to class in time; and the appetite/weight gain issue. I am constantly struggling to keep my caloric intake down & though I'm at a normal weight now, I want to lose a few pounds for summer, and know it's highly unlikely on remeron. I say try it, expect to be a little foggy the first few days, but it might work out for you. I love it, I just wish they could find a way to get rid of the appetite problem. I don't know how this would differ for BP, but for a tx resistant chronic depressive it sure did the trick.
> cole

 

Re: Questions about Remeron and Bipolar illness

Posted by loosmrbls on May 14, 2001, at 8:21:29

In reply to Questions about Remeron and Bipolar illness, posted by loosmrbls on May 11, 2001, at 8:19:12

Thank you to all for your advice.

Right now I am still sticking with 1250mg of Depakote and 600mg of lithium. The first few days were rocky, but I think I was still coming off the Zoloft. Like I said, even a touch of AD's can make me feel like shit and unstable.
If over the course of this week I still feel unstable or dysthymic, I will talk to him about adding Remeron.

Of course, other options are more/different mood stabilizers, or even a low-dose atypical antipsychotic (when I start to get depressed I get very violent/hostile ruminating thoughts among other symptoms).

But I'm glad Remeron may offer some AD hope. Thanks again for your input.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.